Alert archive / Pennsylvania / Flash Flood Warnings in 2003
Flash Flood Warning 187, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Aug 8, 2003, 3:25 PM EDT for Westmoreland County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 8, 2003, 3:25 PM EDT (19:25 UTC)
- Expired
- Aug 8, 2003, 6:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 68 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.4 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 177 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 985 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 081929 FFWPBZ PAC129-082230- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 325 PM EDT FRI AUG 8 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... WESTMORELAND COUNTY IN PENNSYLVANIA * UNTIL 630 PM EDT * AT 325 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED SUSTAINED HIGH RAINFALL RATES EAST OF NEW FLORENCE AND SOUTH OF SEWARD...ALONG SUGAR RUN...POPLAR RUN...AND BIG SPRING RUN. <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 1:48 PM EDT, 1 hour 37 minutes earlier.
Area forecast discussion, Aug 8, 1:48 PM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 148 PM EDT FRI AUG 8 2003 ACTIVITY IS CONTINUING OVER MY SOUTHERN COUNTIES WITH ADDITIONAL DEVELOPMENT OCCURRING OVER WESTMORELAND, FAYETTE AND EAST CENTRAL OHIO COUNTIES. ALL OF THIS ACTION IS PUSHING TO THE NORTH SO HAVE EXPANDED THE FLOOD WATCH TO INCLUDE ALL COUNTIES IN THE CWA WITH RELATIVELY LOW FFGS AND A WARNING ALREADY ISSUED FOR WETZEL COUNTY. NOT MUCH CHANGE TO THE WET PATTERN WITH ACTIVITY BEING DIURNAL AND FOCUSED BY SHORT WAVES...PLENTY OF MOISTURE AVAILABLE. IT HAS DEFINITELY BEEN A PATTERN OF EXTREMES THIS SUMMER AS A HUGE RIDGE HAS HELPED BAKE THE WESTERN U.S...A DEEP TROUGH HAS MADE IT SOGGY AND COOL SUMMER OVER THE EAST AND THE POOR FOLKS IN EUROPE DEALING WITH UNPRECEDENTED HEAT. A LITTLE OF THAT WESTERN RIDGE ATTEMPTS TO INVADE THE EAST NEXT WEEK WITH 594 HEIGHTS MAKING IT TO MINNESOTA AND WISCONSIN BY MID WEEK. ANY REMNANTS OF THE TROUGH SHOULD BE PUSHED WELL TO OUR SOUTH. SO WE SHOULD SEE SOME DRY AND WARM WEATHER FOR AT LEAST A SHORT TIME. PIT 64 79 64 78 / 60 60 60 30 HLG 64 78 64 78 / 60 60 60 30 MGW 64 78 65 80 / 60 60 60 40 ZZV 65 78 65 79 / 50 50 50 30 PHD 65 78 65 79 / 50 50 50 30 FKL 62 76 62 76 / 50 50 50 30 DUJ 62 76 62 76 / 50 50 50 30 LBE 64 78 64 78 / 60 60 60 30 BTP 62 76 62 76 / 50 50 50 30 IDI 62 76 62 76 / 50 50 50 30 ODM 60 74 61 74 / 50 50 50 40 .PBZ... MD...FLOOD WATCH UNTIL 10 PM FOR ZONE MDZ001. OH...FLOOD WATCH UNTIL 10 PM FOR ZONES OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069. PA...FLOOD WATCH UNTIL 10 PM FOR ZONES PAZ007>008...PAZ013>016...PAZ020>023...PAZ029>032. WV...FLOOD WATCH UNTIL 10 PM FOR ZONES WVZ001>004...WVZ012...WVZ021>023...WVZ041. TYBURSKI
Hazardous weather outlook, Aug 8, 5:04 AM EDT, 10 hours 21 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-080900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 504 AM EDT FRI AUG 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY DENSE FOG ACROSS THE REGION THIS MORNING WILL REDUCE VISIBILITIES TO LESS THAN ONE-QUARTER OF A MILE. THIS WILL MAKE THE MORNING COMMUTE DIFFICULT. SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA TODAY. THESE STORMS COULD PRODUCE VERY HEAVY RAIN AND WILL BE SLOW MOVING. THIS WILL ONCE AGAIN SET UP THE RISK FOR FLASH FLOODING ON AREA STREAMS. .DAYS TWO THROUGH SEVEN... MORE SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED THROUGHOUT THE WEEKEND. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 8:06 PM EDT | Flash Flood Warning | PBZ | Clarion | 3 hr |
| Aug 7, 8:59 PM EDT | Flash Flood Warning | PBZ | Forest | 3 hr |
| Aug 7, 9:03 PM EDT | Flash Flood Warning | PBZ | Venango | 3 hr |
| Aug 8, 3:41 PM EDT | Flash Flood Warning | PBZ | Fayette | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.